A 31-y-old epileptic man developed coma and shock after suicidally ingesting large amounts of valproic acid and gabapentin. His peak valproic acid level was 1306.9 μg/mL (therapeutic range = 30-100 μg/mL). His peak gabapentin level was 60.0 μg/mL (therapeutic range = 2.0-8.0 μg/mL). His hypotension was refractory to crystalloid and pressor infusions, but resolved during concurrent hemoperfusion and hemodialysis to enhance elimination of valproic acid. Concurrent hemoperfusion and hemodialysis, in series, produced a maximum valproic acid plasma clearance of 55.4 mL/min versus a maximum reported intrinsic valproic acid plasma clearance of 10.6 mL/min. Concurrent hemoperfusion and hemodialysis, in series, should be considered in hemodynamically unstable patients with valproic acid poisoning whose clinical condition is worsening in spite of aggressive supportive care.
|Original language||English (US)|
|Number of pages||6|
|Journal||Veterinary and Human Toxicology|
|State||Published - Dec 1996|
ASJC Scopus subject areas
- Health, Toxicology and Mutagenesis